Alabama, 2022

Flash Flood in Alabama, August 8 to 9, 2022

August 8 to 9, 2022 · NWS HUN · 1 event in 1 county or zone

Heavy rainfall repeatedly moved across portions of Northwestern Alabama, producing nuisance flooding, as well as a few instances of flash flooding (water flooding a basement) just West of Underwood-Petersville. Upwards of three inches of rain fell between 10pm and Midnight in this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rainfall repeatedly moved across portions of Northwestern Alabama, producing nuisance flooding, as well as a few instances of flash flooding (water flooding a basement) just West of Underwood-Petersville. Upwards of three inches of rain fell between 10pm and Midnight in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 7:34 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 7:34 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
834 PM CDT Mon Aug 8 2022

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 833 PM CDT Mon Aug 8 2022

Showers and storms that developed across the area have weakened
with the exception of a cluster of storms across NE MS and W TN.
Latest HIRES guidance has these storms gradually moving ENE and
entering NW AL. With the loss of daytime heating, the storms
should weaken as they enter our forecast area and be gone around
midnight or shortly thereafter. Have adjusted the PoPs this
evening to account for a slight chance of thunderstorms across NW
AL and went with a dry forecast further east. Since coverage of
storms was relatively low this afternoon, have not included any
fog mention in the grids at this time. Otherwise, a mild night is
in store for the Tennessee Valley with overnight lows in the low
70s.

&&

.SHORT TERM...
(Tuesday through Thursday night)
Issued at 255 PM CDT Mon Aug 8 2022

The ridge anchored across the Great Plains that extends to the
Mid-Atlantic will persist into Tuesday. We will remain in an area
of weakness within the upper level ridge and see scattered to
numerous showers and thunderstorms. An increase in moisture will
push PWATS closer to 2" and provide greater cloud cover, giving
way to less CAPE. Will not rule out a strong storm or two, but
heavy rainfall will be the primary threat. Daytime highs will be
in the upper 80s to lower 90s.

A Canadian trough will skim the Great Lakes on Wednesday and
Thursday and will be strong enough to make a dent in the eastern
half of the ridge. A short wave diving into the TN Valley will
pull a front into the region on Wednesday but it will not arrive
into the forecast area til Thursday. Anticipating  numerous
showers and thunderstorms both days. Models differ on exactly what
time the front will push through the forecast area, however
current trends have rainfall coming to an end Thursday night. With
the cloud cover and rainfall, daytime highs midweek will be in
the upper 80s. Insolation will keep overnight lows around 70
degrees.

&&

.LONG TERM...
(Friday through Sunday)
Issued at 255 PM CDT Mon Aug 8 2022

High pressure will quickly build in behind the front. Looking
forward to the cooler and less humid air it will bring! Dry
conditions are expected through the long term with mostly sunny to
partly cloudy skies. Daytime highs will be in the upper 80s with
overnight lows in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Mon Aug 8 2022

VFR conditions are expected through the evening at both terminals
with light winds. Tomorrow, chances for afternoon thunderstorms
increase. Have left in a PROB 30 group for now due to uncertainty
in timing. However, model guidance indicates higher coverage
tomorrow than today. Thunderstorms will have the potential to
lower visibility to MVFR.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...GH
SHORT TERM....JMS
LONG TERM....JMS
AVIATION...GH
Hazardous weather outlook, Aug 8, 8:54 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
954 PM CDT Mon Aug 8 2022

ALZ001>010-016-TNZ076-096-097-091130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
954 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Remainder of tonight.

Isolated thunderstorms will be possible across mainly the western
portion of the outlook area through the early morning hours. Brief
wind gusts of 40-50 MPH, frequent lightning and locally heavy
rainfall will accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous to widespread thunderstorms are forecast each day through
Thursday, with storm coverage highest during the afternoon and early
evening hours. Due to the slow-moving nature of the thunderstorms,
locally heavy rainfall will be the primary risk. A few stronger
storms could produce wind gusts to 50 mph and frequent lighting.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

70/DD

In the hours before

Special weather statement, Aug 8, 5:02 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
602 PM CDT Mon Aug 8 2022

ALZ001-002-082345-
Lauderdale AL-Colbert AL-
602 PM CDT Mon Aug 8 2022

...A couple of strong thunderstorms will impact portions of
northwestern Lauderdale and western Colbert Counties through 645 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tishomingo State Park, with another strong
thunderstorm located 5 miles north-northeast of Waterloo. Both cells
were nearly stationary.

HAZARD...Wind gusts of 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Waterloo, Malone, Mynot, Mt Hester, Margerum, Allsboro,
Maud, Riverton and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8791 3460 8798 3460 8814 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 2301Z 171DEG 4KT 3469 8809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Aug 8, 9:08 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1008 PM CDT Mon Aug 8 2022

ALZ006-009-090400-
Madison AL-Jackson AL-
1008 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Jackson
and northeastern Madison Counties through 1100 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles east of Moores Mill, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gurley, New Market, Maysville, Princeton, Garth, Ryland, Hollytree,
Brownsboro, Larkin and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 8615 3469 8633 3477 8652 3499 8640
      3499 8638
TIME...MOT...LOC 0308Z 210DEG 8KT 3482 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Aug 8, 9:10 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1010 PM CDT Mon Aug 8 2022

ALZ001>003-090400-
Lauderdale AL-Franklin AL-Colbert AL-
1010 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of south central
Lauderdale, southeastern Colbert and northeastern Franklin Counties
through 1100 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuscumbia, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Littleville,
Underwood-Petersville, Posey Loop, Northwest Alabama Regional
Airport, New Bethel and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 8775 3464 8796 3492 8781 3478 8753
TIME...MOT...LOC 0309Z 217DEG 14KT 3469 8779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Aug 8, 10:05 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1105 PM CDT Mon Aug 8 2022

ALZ006-009-TNZ096-097-090445-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
1105 PM CDT Mon Aug 8 2022

...A cluster of strong thunderstorms will impact portions of
northwestern Jackson, northeastern Madison, southeastern Lincoln and
southwestern Franklin Counties through 1145 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near New Market, or 9 miles east of Moores
Mill, and moving slowly northward at 10-15 mph.

HAZARD...Wind gusts of 30-40 mph and torrential rainfall rates of 2-
         3 inches per hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Market, Maysville, Francisco, Princeton, Plevna, Elora,
Estillfork, Trenton, Garth and Ryland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this cluster of storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is also occurring with this
cluster of storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3471 8624 3477 8649 3506 8638 3500 8612
TIME...MOT...LOC 0402Z 195DEG 14KT 3484 8636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD
Special weather statement, Aug 8, 10:08 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1108 PM CDT Mon Aug 8 2022

ALZ001>003-090445-
Lauderdale AL-Franklin AL-Colbert AL-
1108 PM CDT Mon Aug 8 2022

...A cluster of strong thunderstorms will impact portions of central
Lauderdale, Colbert and western Franklin Counties through 1145 PM
CDT...

At 1106 PM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms centered 7 miles southeast of Cherokee, or 11 miles
west of Tuscumbia, and moving slowly northeastward at 10 mph.

HAZARD...Wind gusts of 30-40 mph and torrential rainfall rates of 2-
         3 inches per hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Cherokee, Littleville and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this cluster of storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is also occurring with this
cluster of storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3464 8813 3501 8790 3500 8739 3436 8785
      3437 8817
TIME...MOT...LOC 0406Z 206DEG 9KT 3466 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD

The radar

The Columbus AFB radar (KGWX), 122 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
August 8, 10:26 PM CST to August 9, 3:00 AM CST
Where
Lauderdale County, 1.33 mi WNW of Petersville to 0.81 mi W of Jacksonburg
Cause
Heavy Rain
Reported by
Public
Coordinates
34.860, -87.700

Side creeks overflowing, along with nearby cropland. A yard was covered with water and a basement was flooded. Depth of water unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054115.